Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 47, NWS Paducah, KY

June 12, 2021Massac County, Pope County, Illinois; Crittenden County, Livingston County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 12, 2021, 11:22 PM CDT for Massac County, Pope County, Illinois; Crittenden County, Livingston County, Kentucky. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2021, 11:22 PM CDT (04:22 UTC)
Expired
Jun 13, 2021, 12:00 AM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Massac County, IL, Pope County, IL, Crittenden County, KY, Livingston County, KY

The radar

The Paducah radar (KPAH), 32 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:45 PM CDTTSTM WND DMG4 Sw Golconda, ILAREAS OF CORN FIELD BLOWN DOWN AND NUMEROUS TREE LIMBS DOWN IN THE BROWNFIELD AREA. POWER OUTAGES ALSO REPORTED. TIME ESTIMATED.
Jun 12, 11:57 PM CDTTSTM WND DMGRosebud, ILNUMEROUS TREE LIMBS DOWN IN ROSEBUD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1684 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

111 
WUUS53 KPAH 130422
SVRPAH
ILC127-151-KYC055-139-130500-
/O.NEW.KPAH.SV.W.0047.210613T0422Z-210613T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
1122 PM CDT Sat Jun 12 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Eastern Massac County in southern Illinois...
  Southeastern Pope County in southern Illinois...
  Livingston County in western Kentucky...
  West central Crittenden County in western Kentucky...

* Until midnight CDT.

* At 1120 PM CDT, a severe thunderstorm was located over Joy, or 18
  miles west of Marion Kentucky, moving southwest at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Burna around 1135 PM CDT.

Other locations in the path of this severe thunderstorm include
Brookport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3716 8874 3746 8847 3740 8837 3738 8825
      3706 8835 3707 8837 3705 8843
TIME...MOT...LOC 0420Z 025DEG 17KT 3735 8841 

HAIL...1.50IN
WIND...60MPH
 
$$

RJP
1 follow-up statement
241 
WWUS53 KPAH 130452
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1152 PM CDT Sat Jun 12 2021

KYC055-130501-
/O.CAN.KPAH.SV.W.0047.000000T0000Z-210613T0500Z/
Crittenden KY-
1152 PM CDT Sat Jun 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CRITTENDEN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3716 8874 3737 8855 3732 8845 3728 8829
      3706 8835 3707 8837 3705 8843
TIME...MOT...LOC 0451Z 029DEG 15KT 3725 8849 

$$

ILC127-151-KYC139-130500-
/O.CON.KPAH.SV.W.0047.000000T0000Z-210613T0500Z/
Massac IL-Pope IL-Livingston KY-
1152 PM CDT Sat Jun 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR EASTERN MASSAC...SOUTHEASTERN POPE AND CENTRAL LIVINGSTON
COUNTIES...

At 1151 PM CDT, a severe thunderstorm was located near Burna, or 14
miles northeast of Metropolis, moving southwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Brookport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3716 8874 3737 8855 3732 8845 3728 8829
      3706 8835 3707 8837 3705 8843
TIME...MOT...LOC 0451Z 029DEG 15KT 3725 8849 

HAIL...1.00IN
WIND...60MPH
 
$$

RJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:17 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 12, 6:17 PM CDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
617 PM CDT Sat Jun 12 2021

.UPDATE...
Issued at 617 PM CDT Sat Jun 12 2021

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(This afternoon through Monday night)
Issued at 230 PM CDT Sat Jun 12 2021

Heat indices from 100 to 105 have been the main story thus far
today. It did not take long for readings to approach 100 degrees
in several areas this morning, and readings have been stifling
ever since.

Most thunderstorm activity thus far this afternoon has been lake
breeze generated in the LBL area to the west and east of the
lakes. CAMS and deterministic GFS/ECMWF in poor agreement on where
additional isolated to scattered storms may develop ahead of a
weak surface front approaching the region as we head into late
afternoon/early evening hours. Some consensus for srn IL/sw
IN...then a southward movement thereafter into the evening.

Rain chances then decrease behind the surface front on Sunday as a
ridge of high pressure bulges eastward into the lower OH Valley.
Should not be as hot behind the front Sunday, but readings will
still likely make it up near near 90 in many locations. Humidity
levels may also be down just a bit.

Next cold front is still slated to arrive mainly on the dry side
Monday as nw flow aloft strengthens. Just does not seem to be much
overall moisture...with little to no upper level support or low
level convergence along the front. The front will serve, however,
to bring cooler and less humid air in to begin the long term
forecast on Tue.

.LONG TERM...(Tuesday through Saturday)
Issued at 230 PM CDT Sat Jun 12 2021

The extended forecast will be dominated by northwest flow in the
upper levels across our area in between ridging across the Rocky
Mountains and downstream troughing over the eastern U.S.

Surface high pressure is depicted to maintain dry conditions Tuesday
through Thursday. Significantly less humid air will also be in place
with dewpoints primarily in the 50s. A weak ripple in the northwest
flow could end up igniting some isolated activity at some point, but
confidence is quite low in that solution at this time.

There is decent model agreement showing a mid level wave riding
along the northern periphery of the western U.S. ridge and diving
southeast into the Midwest/Great Lakes late in the week. Ensemble
probabilities for measurable precipitation are highest Friday night
into Saturday for us. However, glancing at deterministic models and
a few ensemble members suggest showers and storms could return as
early as Friday. For now kept most of Friday dry though.

Temperatures will primarily be in the mid 80s for highs with 60s for
lows. The coolest night looks to be Wednesday night when many areas
could dip into the upper 50s. Friday appears to be the warmest day
of the extended as southwest surface flow returns ahead of the
shortwave trough helping to boost us into the upper 80s.

&&

.AVIATION...
Issued at 617 PM CDT Sat Jun 12 2021

Will be monitoring for convection to roll south into the area
this evening. For now will keep the TAFs VFR and dry tonight. As a
cold front enters the area tonight, cannot rule out some fog or
low ceilings. Guidance is non-committal, but did insert a couple
hours of MVFR ceilings at KPAH in the morning. Could see some
SHRA/TSRA in the KOWB late morning before the front pushes
through, but will leave that out of the forecast for now.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, Jun 12, 2:50 PM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
250 PM CDT Sat Jun 12 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
250 PM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are forecast, mostly from late this
afternoon into early tonight. A few storms could produce locally
strong or damaging wind gusts, small hail and torrential
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance of a few isolated thunderstorms on
Sunday. However, no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 12, 8:52 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     CROFTON                 37.05N 87.48W
06/12/2021  M50 MPH          CHRISTIAN          KY   TRAINED SPOTTER

            DIME SIZE HAIL WAS ALSO REPORTED.

&&

DRS
Local storm report, Jun 12, 8:53 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             2 N CROFTON             37.08N 87.48W
06/12/2021  E0.50 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 2 N
            CROFTON.

&&

DRS
Local storm report, Jun 12, 9:31 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     CROFTON                 37.05N 87.48W
06/12/2021                   CHRISTIAN          KY   FIRE DEPT/RESCUE

            APPROXIMATELY 20 TREES DOWN, SOME UPROOTED,
            IN CROFTON AND THE SURROUNDING CROFTON FIRE
            DISTRICT.

&&

DRS
Special weather statement, Jun 12, 9:49 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
949 PM CDT Sat Jun 12 2021

KYZ012-017-130315-
Christian KY-Trigg KY-
949 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHRISTIAN AND
SOUTHEASTERN TRIGG COUNTIES UNTIL 1015 PM CDT...

At 949 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Cadiz to 9 miles southwest
of Hopkinsville. Movement was south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hopkinsville, Oak Grove, Fort Campbell, Lafayette and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3666 8785 3667 8787 3685 8786 3689 8753
      3664 8742 3663 8785
TIME...MOT...LOC 0249Z 348DEG 10KT 3675 8774 3678 8764

RJP
Special weather statement, Jun 12, 9:54 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
954 PM CDT Sat Jun 12 2021

ILZ083-087-INZ085-KYZ014-130330-
White IL-Gallatin IL-Posey IN-Union KY-
954 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE...EASTERN
GALLATIN...SOUTHWESTERN POSEY AND WEST CENTRAL UNION COUNTIES UNTIL
1030 PM CDT...

At 953 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northeast of Shawneetown, moving south at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shawneetown, New Haven, Old Shawneetown and Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 8822 3793 8798 3759 8793 3760 8827
TIME...MOT...LOC 0253Z 357DEG 10KT 3781 8811

RJP
Local storm report, Jun 12, 10:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1054 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             4 S JUNCTION            37.66N 88.22W
06/12/2021  E1.00 INCH       GALLATIN           IL   PUBLIC

            REPORT RELAYED VIA WSIL CHANNEL 3.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:19 PM CDTSevere Thunderstorm WarningPAHGallatin, White26 min
Jun 12, 9:54 PM CDTSpecial Weather StatementPAHGallatin36 min
Jun 12, 10:22 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin23 min
Jun 12, 10:43 PM CDTSevere Thunderstorm WarningPAHHardin, Pope47 min
Jun 12, 10:53 PM CDTFlash Flood WarningPAHGallatin, Hardin, White3 hr
Jun 13, 12:02 AM CDTSevere Thunderstorm WarningPAHMassac, Pope43 min
Jun 12, 7:28 PM CDTSpecial Weather StatementPAHDaviess32 min
Jun 12, 8:49 PM CDTSpecial Weather StatementPAHChristian26 min
Jun 12, 8:59 PM CDTAreal Flood AdvisoryPAHChristian2 hr
Jun 12, 9:49 PM CDTSpecial Weather StatementPAHTrigg26 min
Jun 13, 12:46 AM CDTSpecial Weather StatementPAHCarlisle, McCracken44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.